Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Lubbock, TX

June 5, 2001Floyd County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 5, 2001, 6:00 PM CDT for Floyd County, Motley County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 6:00 PM CDT (23:00 UTC)
Expired
Jun 5, 2001, 7:00 PM CDT
In force
60 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Floyd County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:07 PM CDTHail 1Flomot, TX
Jun 5, 6:35 PM CDTTornado F0Matador, TXA (landspout) tornado was reported over open country by storm chasers and local storm spotters. The tornado was nearly stationary.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 052302
SVRLBB

TXC153-345-052345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FLOYD COUNTY IN NORTHWEST TEXAS
  WESTERN MOTLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
TWO SEVERE THUNDERSTORMS...ONE 5 MILES NORTH OF FLOMOT...OR ABOUT 5 
MILES SOUTHEAST OF QUITAQUE...AND THE SECOND LOCATED 5 MILES SOUTH 
OF FLOMOT...OR 7 MILES NORTHWEST OF MATADOR...BOTH STORMS WERE 
MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  
FLOMOT...MATADOR...AND DOUGHERTY
 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAqVY RAIN.


LAT...LON 3430 10083 3430 10114 3398 10113 3397 10082

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM CDT, 4 hours earlier.

Area forecast discussion, Jun 5, 2:00 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT TUE JUN 5 2001

EARLY THIS AFTERNOON...FRONTAL BOUNDARY WAS ORIENTED FROM THE
NORTHWEST SOUTH PLAINS INTO THE EASTERN TX PANHANDLE...MAINLY ALONG
A LINE FROM NEAR MULESHOE...TO PLAINVIEW...TO WHEELER. FRONT STILL
CREEPING SOUTH AND EASTWARD AT THIS TIME...BUT SHOULD MIX OUT
SOMEWHAT LATER THIS AFTERNOON AND RETREAT SLOWLY BACK INTO THE
PANHANDLE. EXPECT STORMS TO DEVELOP ALONG FRONT AND DRYLINE...MAINLY
EAST OF THE I-27 CORRIDOR...AS CONVERGENCE ALONG DRYLINE IS REALIZED
AND H7 TEMPS BEGIN TO COOL. SIMILAR TO LAST EVENING...SOME STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND STRONG DOWNBURST WINDS BEING
PRIMARY THREAT. SEE SPC SWODY1 FOR ADDITIONAL DETAILS. DEVELOPMENT
OF LOW LEVEL JET TONIGHT ALONG WITH INCREASING MOISTURE ON HEELS OF
SOUTHEAST WINDS COULD SUSTAIN CONVECTION WELL AFTER SUNSET. SHOULD
ALSO SEE DEVELOPING LOW CLOUDS AFTER MIDNIGHT OVER MOST OF CWA. LOW
LEVEL MOISTURE TO REMAIN IN PLACE OVER CWA WEDNESDAY THRU THURSDAY
AS EASTERLY SFC WINDS PROVIDE MOIST UPSLOPE FLOW...THEREBY
WARRANTING A SLIGHT CHANCE OF POPS. SLIGHTLY COOLER TEMPS ALSO
EXPECTED DUE TO DEEPER MOISTURE.

FOR THE EXTENDED...WILL RETAIN MENTION OF SLIGHT CHANCE OF
EVENING/NIGHTTIME STORMS FOR THE WEEKEND DUE TO DISTURBANCES IN
NORTHWEST FLOW AND ACTIVITY POSSIBLY PUSHING INTO CWA FROM THE
HIGHER TERRAIN OF NEW MEXICO. WARMING AND DRYING TREND TO ENSUE
EARLY NEXT WEEK AS UPPER RIDGE AXIS SLOWLY SHIFTS OVER THE AREA.

PRELIMINARY:
FRIONA      59/89/61/87 1121
TULIA       61/89/61/88 2121
CHILDRESS   69/87/66/87 4121
BROWNFIELD  66/93/64/91 1121
LUBBOCK     65/91/64/89 2121
ASPERMONT   69/90/67/89 3111

.LUB...NONE.

21/11

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:38 PM CDTSevere Thunderstorm WarningLUBDickens, Kent52 min
Jun 4, 8:31 PM CDTSevere Thunderstorm WarningLUBKent44 min
Jun 4, 9:16 PM CDTSevere Thunderstorm WarningLUBKent44 min
Jun 4, 9:40 PM CDTSevere Thunderstorm WarningLUBStonewall50 min
Jun 4, 10:27 PM CDTSevere Thunderstorm WarningLUBGarza33 min
Jun 4, 10:50 PM CDTFlash Flood WarningLUBKent2 hr
Jun 4, 11:30 PM CDTSevere Thunderstorm WarningLUBKent45 min
Jun 5, 12:19 AM CDTSevere Thunderstorm WarningLUBKent41 min
Jun 5, 4:20 PM CDTTornado WarningLUBBriscoe, Hall, Motley25 min
Jun 5, 4:45 PM CDTTornado WarningLUBBriscoe, Hall, Motley30 min
Jun 5, 5:18 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley42 min
Jun 5, 6:24 PM CDTTornado WarningLUBFloyd, Motley51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.